Alert archive / Minnesota / Frost Advisories in 2008
Frost Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this frost advisory at May 20, 2008, 3:04 PM CDT for 10 counties in Minnesota; 8 counties in North Dakota. It took effect at May 21, 2008, 1:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 20, 2008, 3:04 PM CDT (20:04 UTC)
- In effect from
- May 21, 2008, 1:00 AM CDT
- Expired
- May 21, 2008, 7:33 AM CDT
- In force
- 7 hr
- Issued by
- NWS Grand Forks, ND
Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 93 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFGF 202004 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 304 PM CDT TUE MAY 20 2008 ...A COLD NIGHT IS IN STORE FOR THE REGION... .UNSEASONABLY COLD HIGH PRESSURE WILL SETTLE OVER EASTERN NORTH DAKOTA AND WESTERN MINNESOTA TONIGHT. THIS COUPLED WITH CLEAR SKIES AND LIGHT WINDS WILL CAUSE UNSEASONABLY COLD TEMPERATURES TONIGHT. TEMPERATURES WILL FALL QUICKLY AFTER SUNSET...SO TAKE THE PROPER PRECAUTIONS IF YOU HAVE TENDER VEGETATION. MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-211300- /O.NEW.KFGF.FZ.W.0001.080521T0600Z-080521T1300Z/ WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI... CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE... GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...ADAMS 304 PM CDT TUE MAY 20 2008 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. TEMPERATURES WILL FALL QUICKLY TONIGHT...AND BOTTOM OUT INTO THE UPPER 20S FOR THE NORTHERN RED RIVER VALLEY AND ADJACENT PORTIONS OF NORTHWEST MINNESOTA. SOME LOCALIZED SHELTERED AREAS COULD FALL INTO THE MID 20S. A COLD AREA OF HIGH PRESSURE OVERNIGHT WILL PROVIDE CLEAR SKIES...LIGHT WINDS AND VERY DRY AIR...SETTING THE STAGE FOR SUB FREEZING TEMPERATURES. A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION...SO TAKE THE PROPER PRECAUTIONS IF YOU HAVE SENSITIVE VEGETATION. $$ MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 211300- /O.NEW.KFGF.FR.Y.0002.080521T0600Z-080521T1300Z/ NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN... LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA... ELBOW LAKE...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 304 PM CDT TUE MAY 20 2008 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. TEMPERATURES WILL FALL QUICKLY TONIGHT...AND BOTTOM OUT AROUND FREEZING FOR THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL MINNESOTA. A COLD AREA OF HIGH PRESSURE WILL PROVIDE CLEAR SKIES...LIGHT WINDS AND VERY DRY AIR...SETTING THE STAGE FOR UNSEASONABLY COLD TEMPERATURES TONIGHT. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ DK
2 follow-up statements
000 WWUS73 KFGF 210206 AAA NPWFGF URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 906 PM CDT TUE MAY 20 2008 ...A COLD NIGHT IS IN STORE FOR THE REGION... .UNSEASONABLY COLD HIGH PRESSURE IS EXPECTED TO SETTLE OVER EASTERN NORTH DAKOTA AND WESTERN MINNESOTA TONIGHT. CLEAR SKIES AND LIGHT WINDS WILL CREATE UNSEASONABLY COLD TEMPERATURES. LOOK FOR TEMPERATURES TO FALL QUICKLY AFTER SUNSET...SO TAKE THE PROPER PRECAUTIONS IF YOU HAVE TENDER VEGETATION. MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-211300- /O.CON.KFGF.FZ.W.0001.080521T0600Z-080521T1300Z/ WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI... CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE... GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...ADAMS 906 PM CDT TUE MAY 20 2008 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... A FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. TEMPERATURES WILL FALL QUICKLY TONIGHT...BOTTOMING OUT IN THE UPPER 20S IN THE NORTHERN RED RIVER VALLEY AND ADJACENT PORTIONS OF NORTHWEST MINNESOTA. SOME LOCALIZED SHELTERED AREAS COULD FALL INTO THE MIDDLE 20S. A COLD AREA OF HIGH PRESSURE OVERNIGHT WILL PROVIDE CLEAR SKIES... LIGHT WINDS AND VERY DRY AIR...SETTING THE STAGE FOR SUB FREEZING TEMPERATURES. A FREEZE WARNING MEANS SUB FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION...SO TAKE THE PROPER PRECAUTIONS. $$ MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 211300- /O.CON.KFGF.FR.Y.0002.080521T0600Z-080521T1300Z/ NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN... LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA... ELBOW LAKE...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 906 PM CDT TUE MAY 20 2008 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY... A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY. TEMPERATURES WILL FALL QUICKLY TONIGHT...AND BOTTOM OUT AROUND FREEZING FOR THE SOUTHERN RED RIVER VALLEY AND WEST CENTRAL MINNESOTA. A COLD AREA OF HIGH PRESSURE WILL PROVIDE CLEAR SKIES...LIGHT WINDS AND VERY DRY AIR...SETTING THE STAGE FOR UNSEASONABLY COLD TEMPERATURES TONIGHT. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. $$ NG
000 WWUS73 KFGF 211233 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 733 AM CDT WED MAY 21 2008 ...FROST ADVISORY AND FREEZE WARNING CANCELLED... MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-211345- /O.CAN.KFGF.FZ.W.0001.000000T0000Z-080521T1300Z/ WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON- RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS- WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALLOCK...ROSEAU...BAUDETTE...WARREN...NEWFOLDEN...RED LAKE... THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...BAGLEY...BEMIDJI... CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE... GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...ADAMS 733 AM CDT WED MAY 21 2008 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE FREEZE WARNING. WITH TEMPERATURES CURRENTLY AT OR ABOVE FREEZING THE THE THREAT FOR FROST HAS ENDED. $$ MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053- 211345- /O.CAN.KFGF.FR.Y.0002.000000T0000Z-080521T1300Z/ NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...MAHNOMEN... LAKE ITASCA...PARK RAPIDS...DETROIT LAKES...WOLF LAKE... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...WADENA... ELBOW LAKE...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 733 AM CDT WED MAY 21 2008 ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE FROST ADVISORY. WITH TEMPERATURES CURRENTLY AT OR ABOVE FREEZING THE THE THREAT FOR FROST HAS ENDED. $$ VOELKER
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this frost advisory went out at May 20, 2:43 PM CDT, 21 minutes earlier.
Area forecast discussion, May 20, 2:43 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT TUE MAY 20 2008
.SHORT TERM...
THE MAIN CHALLENGE WILL BE TEMPS AND FROST/FREEZE HEADLINES
TONIGHT...TEMPS...THEN CONVECTIVE CHANCES FOR THIS WEEKEND. HIGH
PRESSURE CENTERED ALONG THE SASKATCHEWAN/MANITOBA BORDER CONTINUES
TO USHER IN DRY AND UNSEASONABLY COLD AIR THIS AFTERNOON. DEWPOINTS
HAVE FALLEN INTO THE UPPER 20S FOR MOST AREAS THIS AFTERNOON...AS
TEMPS STRUGGLE WELL BELOW NORMAL. THE GFS HAS A GOOD OVERALL
HANDLE ON SFC AND UPPER AIR FIELDS...WITH LITTLE OVERALL DIFFERENCE
NOTED COMPARED TO OTHER MODELS.
FOR TONIGHT...SFC HIGH PRESSURE WILL MOVE INTO THE REGION AFTER
SUNSET. THIS COUPLED WITH VERY DRY AIR...CLEAR SKIES AND LIGHT
WINDS WILL SET THE STAGE FOR IDEAL RADIATIONAL COOLING. TEMPS
SHOULD FALL INTO THE UPPER 20S NORTH TO AROUND 32 SOUTH...AND
FREEZE HEADLINES WILL BE NEEDED NORTH WITH A FROST ADVISORY IN THE
SOUTH. SOME AREAS IN THE NORTH MAY FALL INTO THE MID 20S
LOCALLY...WITH NEAR RECORD/RECORD LOWS (29 AT GFK...25 AT FGF...25
FAR...27 AT DVL) POSSIBLE. THE EVENING SHIFT WILL HAVE TO SEE IF
AN EXPANSION OF THE FREEZE WARNING (TEMPS BELOW 30F) MAY BE NEEDED
FURTHER SOUTH OVERNIGHT.
WED-FRI...A SPRAWLING RIDGE ALOFT WILL BUILD AND SHIFT EAST INTO
THE NORTHERN PLAINS AS A CLOSED LOW DEVELOPS IN THE SW CONUS. TEMPS
WILL ONLY SLOWLY WARM THROUGH THE PERIOD WITH SOUTH/SOUTHEASTERLY
FLOW. THE AREA WILL REMAIN DRY THOUGH WITH EASTERLY SFC WINDS
CONTINUING TO PROVIDE DRY AIR ADVECTION. TEMPS SHOULD WARM TO
NEAR NORMAL BY FRIDAY...WITH SOUTHEAST WINDS INCREASING.
.LONG TERM (SAT-TUE)...
MODELS IN GOOD AGREEMENT WITH MAIN FEATURES THROUGH THE EXTENDED. AS
OMEGA BLOCK DEVELOPS FOR A SHORT PERIOD WITH THE RIDGE EXTENDING
ACROSS THE PLAINS GULF MOISTURE WILL ADVECT NORTHWARD FRIDAY AND
SATURDAY. DID KEEP INHERITED POPS FOR THUNDERSTORMS THROUGH THE
WEEKEND AS SW FLOW AND ENERGY ROTATING AROUND WESTERN CONUS LOW WILL
PROVIDE LIFT ABOVE INCREASING MOISTURE FIELDS. TEMPERATURES THIS
WEEKEND SHOULD BE NEAR NORMAL YET WILL BE HIGHLY DEPENDANT ON CLOUD
COVER AND PRECIP.
&&
.AVIATION...
GUSTY WINDS WILL DIMINISH AS THE ATMOSPHERE DECOUPLES THIS EVENING
WITH SUNDOWN AND HIGH PRESSURE RIDGE MOVES IN. VFR CONDITIONS WILL
PREVAIL OVERNIGHT WITH CLEAR SKIES EXPECTED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FROST ADVISORY FROM 1 AM TO 8 AM CDT WEDNESDAY FOR NDZ028>030-
038-039-049-052-053.
FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR NDZ006>008-
014>016-024-026-027-054.
MN...FROST ADVISORY FROM 1 AM TO 8 AM CDT WEDNESDAY FOR MNZ002-003-
022>024-027>032-040.
FREEZE WARNING FROM 1 AM TO 8 AM CDT WEDNESDAY FOR MNZ001-
004>009-013>017.
&&
DK/JKHazardous weather outlook, May 20, 7:00 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT TUE MAY 20 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PATCHY FROST WILL BE POSSIBLE FOR LATE TONIGHT MAINLY ACROSS THE NORTHERN TWO THIRDS OF THE RED RIVER VALLEY. A CLEAR SKY...DRY AIR...LIGHT WINDS AND HIGH PRESSURE OVERHEAD WILL ALLOW FOR LOW TEMPERATURES TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR SATURDAY AND WOULD BE MOST LIKELY ACROSS THE SOUTHERN RED RIVER VALLEY. MOIST UNSTABLE AIR IS EXPECTED TO MOVE NORTH INTO THE RED RIVER VALLEY SATURDAY. ALSO AN UPPER LEVEL SYSTEM WILL MOVE THROUGH THE REGION SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:04 PM CDT | Freeze Warning | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 16 hr |
Nearby
Frost Advisories in Minnesota, 2008Frost Advisories in North Dakota, 2008Every frost advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.